MAUDE Adverse Event Report: DEPUY SYNTHES PRODUCTS LLC BATTERY CASING F/BPL; MOTOR, SURGICAL INSTRUMENT, AC-POWERED

DEPUY SYNTHES PRODUCTS LLC BATTERY CASING F/BPL; MOTOR, SURGICAL INSTRUMENT, AC-POWERED
Catalog Number 530.680
Medical Device Problem Codes Overheating of Device (1437); Smoking (1585)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The manufacturing site name and address were unknown.The serial number was unknown.Therefore, device manufacture date is unknown.Concomitant medical products: battery casing device, battery reamer/drill device, battery device.As of this date, the device has not been returned for evaluation; therefore, the reported condition cannot be confirmed and/or duplicated.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
This is report 1 of 2 for the same event: it was reported from (b)(6) that during a total joint replacement surgical procedure, it was discovered that while the surgeon was using the battery reamer/drill device, smoke started coming from the battery casing device of the drill device.It was reported that another battery device was used; however, the same issue occurred.There were no delays to the surgical procedure as spare devices were available to complete the surgery.There was patient involvement reported.There were no reports of injuries, medical intervention or prolonged hospitalization.The exact date of this event was unknown, however it was reported that the event occurred in 2018.All available information has been disclosed.If additional information should become available, a supplemental medwatch report will be submitted accordingly.
 
Event or Problem Description
Upon subsequent follow-up with the customer, additional information was received.The reporter clarified that the smoke was coming from inside the battery casing device.It was further reported that the plastic around the battery contacts melted.According to the reporter, the end users did not have any problems with the original battery nor with the spare battery.And both battery devices were still being used.
 
Additional Manufacturer Narrative
Additional information: the device serial number was unknown in the initial report; therefore, the device manufacture date was also unknown.The serial number was identified as (b)(4).The device manufacture date was updated to 1/6/2009.Therefore, udi has been updated accordingly.Manufacturer location was documented as unknown in the initial report.The location has been updated to (b)(4) contact office name/address has been updated accordingly to reflect the corrected manufacturing facility.If additional information should become available, a supplemental medwatch will be submitted accordingly.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.The actual device was returned for evaluation.The device was evaluated and the reported condition was confirmed.It was determined that the device was leaky.It was determined that the seal was wornout, the electrical contact was damaged and the housing was leaking.It was observed that the contacts were defective.The assignable root cause was determined to be due to improper maintenance, which is user error, misuse, and / or abuse.If additional information should become available, a supplemental medwatch report will be submitted accordingly.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.D10, h3, h6: the actual device has been returned and is currently pending evaluation.Once reliability engineering evaluates the device, a supplemental medwatch report will be sent accordingly.

Brand Name
BATTERY CASING F/BPL
Common Device Name
MOTOR, SURGICAL INSTRUMENT, AC-POWERED
Manufacturer (Section D)
DEPUY SYNTHES PRODUCTS LLC
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key7272910
Report Number8030965-2018-51084
Device Sequence Number122861
Product Code GEY
UDI-Device Identifier07611819137172
UDI-Public(01)07611819137172
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number530.680
Device Lot NumberN/A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/11/2018
Initial Date Received by Manufacturer 01/25/2018
Supplement Date Received by Manufacturer02/21/2018
04/11/2018
06/06/2018
Initial Report FDA Received Date02/15/2018
Supplement Report FDA Received Date02/22/2018
04/16/2018
06/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1